Alert archive / South Carolina / Small Craft Advisories in 2021

Small Craft Advisory 44, NWS Charleston, SC

June 1, 2021

NWS Charleston, SC issued this small craft advisory at Jun 1, 2021, 12:39 PM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jun 1, 2021, 12:39 PM EDT (16:39 UTC)
Expired
Jun 1, 2021, 8:00 PM EDT
In force
7 hr
Issued by
NWS Charleston, SC

The text

As transmitted.

530 
WHUS72 KCHS 011639
MWWCHS

URGENT - MARINE WEATHER MESSAGE
National Weather Service Charleston SC
1239 PM EDT Tue Jun 1 2021

AMZ330-020000-
/O.NEW.KCHS.SC.Y.0044.210601T1639Z-210602T0000Z/
Charleston Harbor-
1239 PM EDT Tue Jun 1 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* WHAT...East winds 15 to 20 kt with gusts up to 25 kt and waves 
  1 to 2 feet.

* WHERE...Charleston Harbor.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

AMZ350-020000-
/O.NEW.KCHS.SC.Y.0044.210601T1639Z-210602T0000Z/
Waters from South Santee River to Edisto Beach SC out 20 NM-
1239 PM EDT Tue Jun 1 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* WHAT...Northeast to east winds 15 to 20 kt with gusts up to 25 
  kt.

* WHERE...South Santee River to Edisto Beach out 20 NM.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
1 follow-up statement
149 
WHUS72 KCHS 020009
MWWCHS

URGENT - MARINE WEATHER MESSAGE
National Weather Service Charleston SC
809 PM EDT Tue Jun 1 2021

AMZ330-350-020115-
/O.EXP.KCHS.SC.Y.0044.000000T0000Z-210602T0000Z/
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
809 PM EDT Tue Jun 1 2021

...SMALL CRAFT ADVISORY HAS EXPIRED...

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this small craft advisory went out at Jun 1, 10:17 AM EDT, 2 hours 22 minutes earlier.

Area forecast discussion, Jun 1, 10:17 AM EDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
1017 AM EDT Tue Jun 1 2021

.SYNOPSIS...
High pressure will give way to more unsettled weather by late
week. A return to more typical early June weather is possible
early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Today: A well pronounced upper low/Tropical Upper Tropospheric
Trough (TUTT) positioned between the northwest Bahamas and
southeast Florida will meander in place through the day. A
surface reflection of this feature is in the form of a weak
coastal/inverted trough that extends offshore of the Southeast
U.S. coast and is forecast to move slowly west, as a deep
easterly flow strengthens over the southwest North Atlantic.

There has been a considerable increase in cloud cover west of
the surface trough that has spread across much of southern South
Carolina, enhanced by isentropic ascent. Further offshore there
has been a few showers between the Gulf Stream and the
nearshore waters, but these have been struggling to move ashore
as they run into a more stable environment.

We'll keep a slight chance of showers over the coastal corridor
that was already in the forecast just in case a few of these do
survive, but not expecting anything further inland.

Temperatures are certainly a struggle and will be dependent upon
the amount of insolation that occurs. Since we did increase sky
cover north of I-16 in Georgia to the Santee River, we did slow
down the diurnal rise. But any breaks that occur will boost
temperatures several degrees. For that reason we are hesitant
to make any major changes to the previous max temperature
forecast.

Tonight: The coastal trough and an associated moisture surge
will propagate steadily west overnight, reaching the coast
around daybreak Wednesday. Although moisture levels will
increase considerably overnight (PWATs rising to 1.50-1.75"),
forcing looks quite weak overall with only subtle convergence
noted near the inverted trough axis. Some weak isentropic lift
is noted along the 300-305K surfaces, but winds running atop
these surfaces do not really increase until after sunrise. Given
these trends, pops overnight were lowered slightly with only
20-30% pops mainly confined to the lower South Carolina coastal
counties. The boundary layer will likely decouple inland similar
to the past few nights, but coastal winds will stay up a bit
and gradually backing northeast with time as the coastal trough
approaches. Lows will range from the lower 60s well inland to
the lower 70s at the beaches and Downtown Charleston.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
Forecast confidence: Moderate to high given decent agreement in the
synoptic pattern, although low to moderate regarding mesoscale
features which will impact rain chances/amounts/timing.

Wednesday: The coastal trough should shift inland and with deeper
moisture and higher instability we expect generally scattered
showers along with some weak thunderstorms. The best rain chances
should be in SC in the morning and then inland during the afternoon.
Highs should be in the mid to upper 80s inland, possibly hitting 90
across inland GA. Some more showers and weak storms are expected
Wednesday night, mainly in SC and near the GA coast. Lows will stay
above normal, ranging from the mid to upper 60s inland to mid 70s
near the coast.

Thursday: High pressure aloft looks to hang on as the upper trough
to the west lifts out to the northeast. Atlantic moisture will
continue to pump into the area and this will allow for more
scattered to numerous showers and thunderstorms, generally shifting
inland during the day with the sea breeze. Still not expecting much
risk for severe storms due to limited deep layer shear locally and
likelihood of mainly pulse/short-lived storms. Highs once again
should be in the mid to upper 80s for most areas away from the
coast. Scattered to numerous showers and storms could linger
Thursday night as a band of deeper moisture and some upper forcing
shift over the area. Lows generally around 70 most locales, except
mid 70s at the coast.

Friday: Likely much of the same Friday with at least scattered to
numerous showers and thunderstorms due to lingering deep moisture
and upper forcing. Highs may be kept down a tad depending on rain
coverage, more into the mid 80s most locales. Once again, the severe
storm risk is low, although non-zero.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
Forecast confidence: Moderate, although low to moderate regarding
rain chances/amounts/timing.

High pressure will generally prevail to the east with troughing to
the west into late week with abundant moisture likely leading to
higher than normal rain chances through Saturday. By early next week
more ridging could return locally and bring a return to more normal
early June weather. Temperatures should mostly be near to above
normal, generally mid/upper 80s for highs and near 70 for lows.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
VFR through 02/12z. Isolated showers could approach KCHS and
KJZI by midday as a coastal trough lurks offshore, but impact
probabilities are too low to justify a mention at this time.

Extended Aviation Outlook: High confidence in periodic
restrictions at KCHS/KSAV/KJZI due to low clouds, showers and
storms, at least through Saturday.

&&

.MARINE...
Through Tonight: East to northeast winds will prevail as a
coastal trough approaches from the east. Local sea breeze
enhancements will bring wind gusts of 20 or 25 kt in Charleston
Harbor and on the Charleston County Atlantic waters through the
day. As a result we might be required to issue a Small Craft
Advisory.

Elsewhere, speeds will average 15 or 15-20 kt into tonight. Seas
will average 2-4 ft.

Wednesday through Sunday: Moderate to high confidence this period.
High pressure centered to the northeast will prevail along with weak
troughing at times locally. Although conditions off the southeast SC
and northern GA coasts could near Small Craft Advisory (SCA) levels
periodically, especially in the offshore waters and in Charleston
Harbor, we suspect the chances we'll need any SCAs is very low.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
Hazardous weather outlook, Jun 1, 3:19 AM EDT, 9 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
319 AM EDT Tue Jun 1 2021

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-020730-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
319 AM EDT Tue Jun 1 2021

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Local storm report, Jun 1, 12:18 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1218 PM EDT TUE JUN 01 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     RIP CURRENTS     FOLLY BEACH             32.66N  79.94W
06/01/2021                   CHARLESTON         SC   LIFEGUARD

            FOLLY BEACH COUNTY PARK REPORTED 4 MODERATE RIP
            CURRENTS. ONE NEAR THE GROIN, ONE NEAR THE JETTY, AND
            TWO WITHIN THE MAIN SWIM AREA. NO RESCUES.

&&

EVENT NUMBER CHS2100191

JRL

Nearby

Small Craft Advisories in South Carolina, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.